U.S. doctors online nowAsk doctors free
A 35-year-old member asked:

can you high potassium levels lead to a heart problem?

1 doctor answer4 doctors weighed in
Dr. Alfredo Garcia
Pediatrics 56 years experience
YES: It can lead to cardiac arrest.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 39-year-old member asked:

Why does one have low cortisol and high potassium levels in addison's disease?

2 doctor answers5 doctors weighed in
Dr. Cayce Jehaimi
Pediatric Endocrinology 21 years experience
See below: Addison's disease is a state of low cortisol or hypocortisolism. In addition to cortsiol, the adrenal galnd also produces a very important hormone called aldosterone. The latter is responsible for reabsorbing sodium from the urine in exchange for potassium. If such hormone is not produced in sufficient quantity (either isolated or in conjunction with cortisol), potassium levels go up.
CA
A 35-year-old member asked:

Can you explain the difference between potassium citrate and potassium carbonate?

2 doctor answers2 doctors weighed in
Dr. Sidney Vinson
Gastroenterology 27 years experience
Different salts: Both are salts of potassium. One contains carbonate the other citrate. Potassium is the primary ingredient in both n.
A 19-year-old member asked:

On february 23 of 2011nowhere I went to the hospital for having low potassium. And im fully recovered, but when I drink soda I start to get dizzy why?

2 doctor answers6 doctors weighed in
Dr. Tarek Naguib
Nephrology and Dialysis 40 years experience
Unclear to me why: This should not be related to history of low potassium although you need yearly lab to make sure that you do not have that again. Why is being dizzy with soda intake? Could it be related to abdominal distension or ulcer disease? Unclear. Need to check with a doctor who knows your medical history and your vital signs to be able to get a better answer.
TX
A 29-year-old male asked:

Can hyperthyroidism flush out potassium from my body?

2 doctor answers7 doctors weighed in
Dr. Edward Neilsen
Family Medicine 19 years experience
Yes: Yes, especially if the hyperthyroidism leads to diarrhea....A common cause of low potassium.
A 42-year-old member asked:

Is nitroglycerin spray ever used for anything other than angina heart pains?

1 doctor answer7 doctors weighed in
Dr. Bennett Werner
Cardiology 44 years experience
Yes: It's also effective for esophageal spasm which may accompany gastroesophageal reflux disease. In contrast to angina, which often improves with a single dose (0.4 mg), it's not uncommon for esophageal disease to require 2 or 3 doses which must be given at 5 minutes intervals to avoid hypotension (low bp) and syncope (passing out).
Dr. Bennett Werner
Cardiology 44 years experience
Provided original answer
There's no hard and fast rule - no published guidelines. A 90 year old (from your earlier posts?) is likely to have rigid arteries with labile HTN. In general, BP should not exceed 220 (systolic) or 120 (diastolic) but, again, please see comments above. And, if we're talking about someone 90, you're more likely to do harm than to help by acutely lowering the BP. BP needs gradual control.
Mar 28, 2012

Related questions

A 43-year-old member asked:
1 doctor answer1 doctor weighed in
A 45-year-old member asked:
2 doctor answers2 doctors weighed in
A 42-year-old member asked:
2 doctor answers8 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 27, 2012
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.